Alert archive / Colorado / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 77, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 12, 2017, 3:03 PM MDT for Lincoln County, Colorado. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2017, 3:03 PM MDT (21:03 UTC)
- Expired
- Jul 12, 2017, 3:30 PM MDT
- In force
- 27 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Lincoln County, CO
The radar
The Pueblo radar (KPUX), 103 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 3:05 PM MDT | TSTM WND GST 62 | 1 Ene Limon, CO | LIMON MUNICIPAL AIRPORT REPORTED A GUST OF 62 MPH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 9.1 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2301 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
247 WUUS55 KBOU 122103 SVRBOU COC073-122130- /O.NEW.KBOU.SV.W.0077.170712T2103Z-170712T2130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Denver CO 303 PM MDT WED JUL 12 2017 The National Weather Service in Denver Colorado has issued a * Severe Thunderstorm Warning for... Northeastern Lincoln County in east central Colorado... * Until 330 PM MDT * At 303 PM MDT, a severe thunderstorm was located near Limon, moving east at 25 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Limon, Hugo, Arriba and Genoa. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3918 10371 3937 10372 3937 10326 3910 10330 TIME...MOT...LOC 2103Z 276DEG 24KT 3928 10365 HAIL...<.75IN WIND...60MPH $$ BOWEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 10:43 AM MDT, 4 hours 20 minutes earlier.
Area forecast discussion, Jul 12, 10:43 AM MDT, 4 hours 20 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1043 AM MDT Wed Jul 12 2017 .UPDATE... Issued at 1043 AM MDT Wed Jul 12 2017 Each of the short-range and hi-resolution models continue depicting an upper level disturbance moving across northeast Colorado this afternoon. This will combine with a very moist airmass in place over the state to produce areas of rainshowers and thunderstorms from the afternoon into the evening. Precipitable water values are around one inch at the present time with values of 1.20 inches over the western slope. At the surface, weak high pressure ridging will be taking place behind the passage of a weak cool front this morning. This will provide low level upslope northeasterly winds that will hold moisture in place along and east of the foothills. Model soundings show 1000-2000 j/kg on the Palmer Divide through the afternoon. Temperatures to the north and northeast of Denver are going to be held cooler by the broken to overcast clouds associated with the passing upper level disturbance. With all of these ingredients coming together over the forecast area through the afternoon, showers should become likely through the afternoon. Areas on the Palmer Divide look like they will get the heaviest rain, and it is difficult to tell how far north the areas of heavy rain will extend. Antecedent soil moisture looks to be quite low due to the dry and warm weather of the past week, so it does not appear any flash flood watches are necessary at this time. Will update the forecast to mention heavy rain over the Palmer Divide zones. && .SHORT TERM...(Today and tonight) Issued at 331 AM MDT Wed Jul 12 2017 Fetch of subtropical moisture (monsoon) moisture will continue over the area with precipitable water values between 1.0" and 1.25". There appears to be a disturbance over wrn CO which will slowly moves across the area this morning. Meanwhile there is a cool fnt moving south fm ecntrl WY into wrn NE which will probably be nr the WY-NE border by 11z. This fnt will then move across the plains by midday. As the feature over wrn CO moves across there will be some showers over the higher terrain this morning and across portions of the plains especially north of a Denver to Akron line into the early aftn hours with a few tstms possible. By mid to late aftn there should be redevelopment of showers and tstms over the higher terrain. At lower elevations not exactly sure how things are going to evolve over the plains. With passage of cool fnt by midday and disturbance mentioned abv, nrn areas of the plains may continue to see a chc of showers and a few tstms. Meanwhile across southern areas fm Denver towards Limon and across the Palmer Divide, this region could have a better chc of stronger storms this aftn with heavier rainfall along with an isold svr storm or two. Thus will keep the highest pops in this general area for this aftn into the early evening hours. As for highs today have lowered temps into the 80s across the plains with lower 90s confined to areas of srn Lincoln county. For tonight showers and a few storms will linger over the higher terrain thru early evening before diminishing. Across the plains will keep the highest pops thru the evening hours south of a denver to Akron line. Appears most activity should end over the plains between 03z and 06z. .LONG TERM...(Thursday through Tuesday) Issued at 331 AM MDT Wed Jul 12 2017 The upper ridge axis is still a bit west of the CWA on Thursday. The upper ridge builds a bit and it axis moves into western Colorado by Friday. The flow aloft is weak west-southwesterly Thursday and Thursday night, westerly on Friday, then west- northwesterly by late Friday night. There is very little noted in the way of synoptic scale energy on the QG Omega fields all four periods. The low level winds will be east-southeasterly on Thursday, with normal drainage patterns Thursday night. The same is progged for Friday and Friday night. For moisture, precipitable water values are progged in the 0.60 to 1.40 inch range from west to east Thursday and Thursday evening. Values decrease into the 0.50 to 1.10 inch range late Thursday night through Friday night. Surface dew point readings are in the mid 40s F west to lower 60s F east Thursday and Thursday night. They lower a bit on Friday with 40 to mid 50s F from west to east. Cross section hint at some low clouds early Thursday morning. There is some CAPE progged for late day Thursday, the highest values are in the mountains. On Friday, there is still some over the mountains, with almost nothing over the eastern plains. There is a pretty strong cap over the plains around 650 mb both late day periods on Thursday late day Thursday and Friday. The QPF fields have fair measurable rainfall over the mountains and foothills late day Thursday with a tad less in those areas late day Friday. There is almost nothing progged over the plains either day. For pops will go with "chance"s in the late day periods over the high country and less to no pops for the plains. Temperature-wise, Thursday's highs will be close to today's and Friday's will be 1-2 C warmer than Thursday's. For the later days, Saturday through Tuesday, the upper ridge is right over Colorado through Monday, then it starts to shift east of the state by Tuesday. The moisture is limited. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1043 AM MDT Wed Jul 12 2017 With the moist airmass in place and an upper level disturbance crossing over the northern half of the state, high ceilings should continue. The strongest storms will be the southern metro area and Palmer Divide. Showers should develop by mid-afternoon and then continue through about 04z. Winds should be north to northeast until showers get going when the wind directions will become more chaotic. Later tonight winds will transition back to the south- southwest. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Dankers SHORT TERM...RPK LONG TERM...RJK AVIATION...Dankers
Hazardous weather outlook, Jul 12, 11:04 AM MDT, 3 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1104 AM MDT Wed Jul 12 2017 COZ030>051-130515- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1104 AM MDT Wed Jul 12 2017 ...Locally heavy rainfall expected over the Palmer Divide... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight There will be a good chance of showers and thunderstorms this afternoon and into the early evening hours. The strongest storms will be over the plains, mainly south of a Denver to Akron line. An isolated severe storm or two will be possible with wind gusts to 60 mph and one inch diameter hail. In addition, storms over the Palmer Divide may produce up to 2 inches of rain in less than an hour with some potential for localized flash flooding. Thunderstorm activity will continue well into the evening before tapering off. A very moist airmass is in place over the mountains and northeast today with a weak upper level weather disturbance moving across the state. Steering winds will also be light to moderate, leading to the development of slow- moving thunderstorms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There will be a chance of late day showers and thunderstorms over the mountains and nearby plains on Thursday. Rain amounts will generally be light, and the risk of severe weather appears low. For Friday and beyond, the plains can expect a slight chance of late day thunderstorms each day, with only a slightly better chance for storms in the high country. .SPOTTER INFORMATION STATEMENT... Spotter activation for storms over southern Denver and the Palmer Divide may be necessary after 1 PM. Reports of heavy rainfall or localized flooding problems will be appreciated. Dankers/Baker
In the hours before
Special weather statement, Jul 12, 2:56 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Denver CO
256 PM MDT WED JUL 12 2017
COZ046-122145-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
256 PM MDT WED JUL 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ELBERT AND
NORTHEASTERN LINCOLN COUNTIES UNTIL 345 PM MDT...
At 255 PM MDT, Doppler radar was tracking a strong thunderstorm near
Limon, moving east at 20 mph.
Wind gusts up to 50 mph will be possible with this storm along with
brief heavy rain where a quick half an inch to inch could fall.
Locations impacted include...
Limon, Hugo and Genoa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3920 10386 3938 10382 3936 10334 3910 10340
3910 10345
TIME...MOT...LOC 2055Z 279DEG 16KT 3928 10375
BOWENThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 2:56 PM MDT | Special Weather Statement | BOU | Lincoln | 49 min |
| Jul 12, 3:27 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 33 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.